Researchers Report First Case of Sarcoidosis in Keytruda-treated Cancer Patient

Researchers Report First Case of Sarcoidosis in Keytruda-treated Cancer Patient

In the study “Pembrolizumab-associated sarcoidosis,” researchers described the first case of sarcoidosis after a patient was treated with after Keytruda (pembrolizumab) to inhibit the programmed cell death-1 (PD-1) receptor. The study was published in the JAAD Case Reports journal.

Keytruda is a humanized antibody that targets the PD-1 receptor and is used in cancer immunotherapy. PD-1 is an immune checkpoint, and it plays an important role in down-regulating the immune system by preventing the activation of immune T-cells. Continued activation of T-cells may lead to diseases such as autoimmune conditions, so drugs that inhibit the PD-1 receptor increase the power of a patient’s immune system.

A new class of drugs that block PD-1, called PD-1 inhibitors, activate the immune system to attack tumors and are therefore used with varying success to treat some types of cancer.

The U.S. Food and Drug Administration (FDA) has approved Keytruda for the treatment of patients with advanced melanoma and metastatic non-small cell lung cancer.

However, previous studies have reported that PD-1 inhibitors Keytruda and Opdivo (nivolumab) may be associated with the exacerbation of psoriasis (an autoimmune disease characterized by patches of red, itchy and scaly skin) in patients with a previous history of skin disease; or even trigger psoriasis in patients who lacked any history of the disease.

More severe cases, such as those with Stevens-Johnson syndrome (a life-threatening skin condition where cell death causes the epidermis to separate from the dermis) have also been reported.

Now, researchers report the first case of sarcoidosis linked to PD-1 inhibition. A 72-year-old woman who was diagnosed in 2014 with refractory, stage 4 Hodgkin’s lymphoma was placed on Keytruda 200 mg intravenously every 3 weeks.

About six months after starting Keytruda therapy, the patient presented symptoms that were later diagnosed as cutaneous sarcoidosis.

Clinicians decided to try prednisone, an immunosuppressant drug, at a dose of 60 mg orally daily, to reverse the symptoms, based on the assumption that sarcoidosis was indeed induced by Keytruda and not the patient’s lymphoma.

Shortly after prednisone treatment, the symptoms of sarcoidosis, including skin nodules, were resolved. The patient’s lymphoma is currently in complete remission. She stopped taking Keytruda four months ago.

The authors said this is the first reported case, to their knowledge, of sarcoidosis associated with PD-1 inhibition. This case report calls attention to the importance of a close examination of the potential spectrum of toxicities associated with PD-1 inhibitors.

Researchers also noted that although PD-1 inhibition boosts an individual’s immune response against a malignancy, it may also exacerbate the potential for underlying autoimmune conditions, such as sarcoidosis.

Print Friendly, PDF & Email

Leave a Comment

Your email address will not be published. Required fields are marked *